How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Abby Your Own Question
Dr. Abby
Dr. Abby, Board Certified MD
Category: Health
Satisfied Customers: 10330
Experience:  Family Physician, practicing medicine for over 10 years, United States
Type Your Health Question Here...
Dr. Abby is online now
A new question is answered every 9 seconds

is it safe to take phentermine

Resolved Question:

is it safe to take phentermine ?
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Abby replied 5 years ago.

Do you have any chronic health problems?
What is your height/weight?
Has your doctor prescribed it for you?

dr Abby
Customer: replied 5 years ago.


No I do not not any chronic health problems .

I am 5 7 & 13 stone .

No my dr has not prescribed it for me , it was from a dr at a slimming clinic .

Expert:  Dr. Abby replied 5 years ago.
Thank you for clarifying,

With phentermine, it is truly meant to be prescribed to people who have a BMI of 30 or a BMI of 27 and underlying health problems due to being overweight (ie high blood pressure, diabetes, high cholesterol).

Your BMI is 28.5.

Phentermine is meant to be used for short term use (a few weeks) along with other weight loss therapies (dietary management and exercise regimens)...most people will end up gaining the weight back.

There are some risks associated with taking phentermine:

High blood pressure, heart palpitations, lung problems (rare), heart valve problems (rare), dizziness, restlessness, insomnia.

Because there is not great success with these medications, they should be used with caution in my opinion. I personally do not prescribe them as I have not seen them work in the long term.

Please feel free to ask any follow up questions,

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Customer: replied 5 years ago.

Thankyou I am eating healthy & I excercise my down fall is chocolate & sweet cravings which I have managed to have the willpower to stop in the last 3 weeks ! I also have a problem with constipation & only have a bowel movement twice a week at most . Which makes my weight loss very slow , it has taken me a year to lose 2 stone !

I also smoke I know not healthy ! but I am trying to give up again . I was just worried about taking the phentermine cos I heard that it can make your heart beat faster ! I only want to take it a few weeks so I can at least get under 12 stone .


Expert:  Dr. Abby replied 5 years ago.
Yes, the phentermine can cause heart palpitations/racing heart you are correct.

The problem with taking it is you may get under 12 stone after a few weeks but the majority of people gain it back after stopping.

It is a "quick fix" with risks, if that makes sense, and little if any long term benefit.

If at all possible, doing it the healthy way is best. I know it is slow and can be very frustrating, but it is the best for you in the long run and is more likely to stay off.

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!!
Dr. Abby and other Health Specialists are ready to help you